Differentiability Properties of Metric Projections onto Convex Sets

Article

Abstract

It is known that directional differentiability of metric projection onto a closed convex set in a finite-dimensional space is not guaranteed. In this paper, we discuss sufficient conditions ensuring directional differentiability of such metric projections. The approach is based on a general theory of sensitivity analysis of parameterized optimization problems.

Keywords

Metric projection Directional differentiability Second-order regularity Cone reducibility Nondegeneracy 

Mathematics Subject Classification

90C30 90C31 

References

  1. 1.
    Zarantonello, E.H.: Projections on convex sets in Hilbert space and spectral theory. In: contributions to Nonlinear Functional Analysis. pp. 237–424, Academic Press, New York (1971)Google Scholar
  2. 2.
    Kruskal, J.: Two convex counterexamples: a discontinuous envelope function and a non-differentiable nearest point mapping. Proc. Amer. Math. Soc. 23, 697–703 (1969)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Shapiro, A.: Directionally nondifferentiable metric projection. J. Optim. Theory Appl. 81, 203–204 (1994)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Holmes, R.B.: Smoothness of certain metric projections on Hilbert space. Trans. Amer. Math. Soc. 184, 87–100 (1973)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Akmal, S.S., Nam, N.M., Veerman, J.J.P.: On a convex set with nondifferentiable metric projection. Optim. Lett. 9, 1039–1052 (2015)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Shapiro, A.: On concepts of directional differentiability. J Optim. Theory Appl. 66, 447–487 (1990)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)CrossRefMATHGoogle Scholar
  8. 8.
    Bonnans, J.F., Cominetti, R., Shapiro, A.: Sensitivity analysis of optimization problems under second order regular constraints. Math. Oper. Res. 23, 806–831 (1998)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Bonnans, J.F., Shapiro, A.: Nondegeneracy and quantitative stability of parameterized optimization problems with multiple solutions. SIAM J. Optim. 8, 940–946 (1998)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Robinson, S.M.: Local structure of feasible sets in nonlinear programming. II. Nondegeneracy. Math. Program. Stud. 22, 217–230 (1984)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Cominetti, R.: Metric regularity, tangent sets and second order optimality conditions. Appl. Math. Opt. 21, 265–287 (1990)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Shapiro, A.: Sensitivity analysis of generalized equations. J. Math. Sci. 115, 2554–2565 (2003)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Georgia Institute of TechnologyAtlantaUSA

Personalised recommendations